Tornadoes · United States · Indiana · 2018

EF0 tornado, Badger Grove, Indiana, August 15, 2018

This EF0 tornado ran 0.3 miles across White County on August 15, 2018, touching down at 8:07 PM EDT and reaching 22 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 15, 2018
Touchdown
8:07 PM EDT (00:07 UTC)
Lifted
8:10 PM EDT (00:10 UTC)
On the ground
3 minutes
Path length
0.3 miles (0.4 km)
Path width
22 yards (20 m)
Deaths
0
Injuries
0
County
White County
Touchdown point
40.567, -86.953
Lift-off point
40.570, -86.953
Record number
1808151807-01

The damage survey

5 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

  • apparent damage. drone flyover complete.
  • Drone indicated convergent pattern in flattened corn stalks. Unable to rate.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak disturbance, abundant moisture and localized shear allowed low topped showers to develop across White and Cass counties. One of the showers produced a brief, weak tornado.

A drone survey indicated that numerous crops were pushed down in a convergent path in a field south of County Road 1250 South. A residence on the north side of the road suffered minor shingle damage with a nearby barn losing part of its roof and a tree uprooted in the yard. The tornado quickly lifted after impact the residence. Maximum winds of 60 to 65 mph are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Aug 15, 7:07 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 15, 7:07 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
707 PM EDT Wed Aug 15 2018

.SYNOPSIS...
Issued at 330 PM EDT Wed Aug 15 2018

Scattered showers and a few thunderstorms are expected tonight and
Thursday as an upper level disturbance lifts through. Lows tonight
will drop to near 70, with highs on Thursday near 80 degrees.
Another system moves through on Friday with chances for showers
and thunderstorms. This will be followed by a dry weekend as high
pressure builds in. Highs over the weekend will reach the low 80s.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 330 PM EDT Wed Aug 15 2018

Mid level shortwave and associated weak sfc reflection over the
Missouri Valley as of this writing will advance slowly ene
tonight and Thursday. The wave itself will dampen as it
approaches, however excellent moisture transport within the
ramping/leading LLJ core should focus scattered to numerous
showers and perhaps some embedded thunder later this afternoon
into tonight. A small scale, convectively aided, vort and more
focused convergence within moisture channel looks to overlap into
southern and eastern portions of the forecast area during this
time where higher PoPs were retained. Deep warm cloud layer and
precipitable water values increasing to near 2 inches may lead to
locally heavy rainfall.

Showers may linger into Thursday morning, especially east of I-69.
Lesser shower coverage expected elsewhere in the morning/early
afternoon before iso-sct convection refires mid-late aftn thanks to
diurnal heating and a lingering low level boundary/lake breeze.
Clouds and scattered pcpn will limit highs to the upper 70s/low 80s
tomorrow otherwise.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 330 PM EDT Wed Aug 15 2018

Chances for an additional round of showers/thunder will persist into
Friday as trailing shortwave energy pivots through. This will be
followed by a dry/seasonable weekend as high pressure builds in
behind Friday's wave. Next pv anomaly looks rather robust in nw
flow later Monday/Tuesday per last several model cycles. This
could present a round of more intense convection during this time,
though details (timing/intensity) remain sketchy at this forecast
range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 707 PM EDT Wed Aug 15 2018

Discernible but weakening mcv near KGUS will continue newd short
term as mid level precip echoes invof KFWA diminish. Better low
level theta-e/moisture advection seen rapidly advancing newd out of
srn IL/srn IN ahead of secondary/stronger disturbance lifting out of
ern MO. This should spurn more sig shower/storm development toward
midnight south and borne out in like minder recent CAMS solutions.
KSBN generally sits in splitsville void of any sig vertical motion
and have dropped much of prior precip mention.

Nevertheless backing to serly sfc flow and ramping low level
moisture advection will yield deteriorating cigs and vsbys overnight
with widespread MVFR and local IFR conditions which will be slow to
improve through Thu morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 15, 5:09 AM EDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
509 AM EDT Wed Aug 15 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
509 AM EDT Wed Aug 15 2018 /409 AM CDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a good chance for thunderstorms today; however, the storms
are not expected to become severe. Locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic chances of thunderstorms will continue into next week.
Severe storms are not forecast, but locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
509 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible today, but severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic chances of thunderstorms will continue into next week.
Severe storms are not forecast.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.1 hours before the tornado, 147 km from the path. August 16, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 243 joules per kilogram, CIN -24, lifted condensation level 866 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
1273 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

11.9 hours after it, 147 km from the path. August 16, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 548 joules per kilogram, CIN -8, lifted condensation level 576 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
1144 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Lafayette (LAF), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC120° 6 kt1014.2-RA BR
22:13 UTC7170120° 6 kt1014.2+RA BR
22:15 UTC120° 8 kt1014.2RA BR
22:20 UTC130° 5 kt1014.2RA BR
22:21 UTC7170140° 5 kt1014.2RA BR
22:25 UTC120° 5 kt1014.2-RA BR
22:30 UTC110° 7 kt1014.2-RA BR
22:35 UTC120° 7 kt1013.9+RA BR
22:39 UTC7170110° 7 kt1013.9+RA BR
22:40 UTC100° 7 kt1013.9+RA BR
22:45 UTC130° 8 kt1013.9RA BR
22:50 UTC220° 4 kt1013.9+RA BR
22:54 UTC7171 3 kt1013.9RA BR
22:55 UTC130° 3 kt1013.9RA BR
22:56 UTC7171130° 3 kt1013.9RA BR
23:00 UTC0° 0 kt1013.9-RA BR
23:05 UTC120° 3 kt1013.9-RA BR
23:10 UTC160° 3 kt1013.9-RA BR
23:11 UTC7170 3 kt1013.9-RA BR
23:15 UTC110° 4 kt1013.9-RA BR
23:20 UTC100° 4 kt1013.9-RA
23:25 UTC120° 7 kt1013.9BR
23:30 UTC120° 6 kt1013.5
23:35 UTC120° 5 kt1013.5
23:40 UTC130° 5 kt1013.5
23:45 UTC120° 6 kt1013.5BR
23:50 UTC130° 3 kt1013.5
23:54 UTC7271 3 kt1013.5
23:55 UTC160° 3 kt1013.5
00:00 UTC130° 3 kt1013.5
00:01 UTC7271130° 3 kt1013.5
00:05 UTC130° 3 kt1013.5
00:10 UTC130° 3 kt1013.5
00:15 UTC150° 3 kt1013.5
00:20 UTC130° 3 kt1013.5
00:25 UTC130° 3 kt1013.5
00:30 UTC140° 4 kt1013.9
00:35 UTC140° 4 kt1013.9
00:40 UTC140° 3 kt1013.9
00:45 UTC130° 3 kt1013.5
00:50 UTC130° 3 kt1013.9
00:54 UTC7171140° 3 kt1013.9
00:55 UTC140° 3 kt1013.9
01:00 UTC130° 3 kt1013.9
01:01 UTC7170130° 3 kt1013.9
01:05 UTC140° 3 kt1013.9
01:10 UTC150° 4 kt1013.9
01:15 UTC0° 0 kt1013.9
01:20 UTC0° 0 kt1013.9
01:25 UTC150° 3 kt1013.9
01:30 UTC150° 3 kt1013.9
01:35 UTC140° 3 kt1014.2
01:40 UTC150° 3 kt1014.2
01:42 UTC7270150° 3 kt1014.2
01:45 UTC150° 3 kt1014.2
01:50 UTC160° 3 kt1014.2
01:52 UTC71.671.6150° 4 kt1014.2
01:54 UTC7170150° 3 kt1014.2
01:55 UTC150° 3 kt1014.2
02:00 UTC140° 3 kt1014.2
02:05 UTC140° 3 kt1014.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:07 UTCTORNADO1 Se Badger GroveWhite, INNWS STORM SURVEY CONCLUDED WEAK EF-0 TORNADO TOUCHED DOWN. CROP AND TREE DAMAGE WERE NOTED ALONG WITH SOME SHINGLES BLOWN OFF A HOUSE. A NEARBY BARN HAD PART OF ITS ROOF RIPPED UP AND DETACHED. PATH LENGTH OF 0.26 MILES,

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.